Format

Send to

Choose Destination
Arch Pediatr Adolesc Med. 2005 Jun;159(6):557-60.

Unit-dose packaging of iron supplements and reduction of iron poisoning in young children.

Author information

1
Department of Pediatrics, University of Manitoba Children's Hospital, Winnipeg. mtenenbein@hsc.mb.ca

Abstract

BACKGROUND:

Iron poisoning is a major cause of unintentional poisoning death in young children. The US Food and Drug Administration proclaimed a regulation for unit-dose packaging of iron supplements in 1997.

OBJECTIVE:

To determine whether the requirement for unit-dose packaging of iron supplements decreases the incidence of iron ingestion and the incidence of deaths due to iron poisoning in children younger than 6 years.

METHODS:

This is a preintervention-postintervention study of the US federally mandated requirement for unit-dose packaging of iron supplements. The 10 years prior to the intervention were compared with the 5 years after its promulgation. The incidences of iron ingestion and of iron poisoning deaths for children younger than 6 years were obtained from the annual reports of the American Association of Poison Control Centers (Washington, DC).

RESULTS:

The average number of iron ingestion calls per 1000 of all calls to poison control centers regarding children younger than 6 years decreased from 2.99 per 1000 to 1.91 per 1000 (odds ratio, 1.29 [95% confidence interval, 1.27-1.32]; P<.001). The number of deaths decreased from 29 to 1 (odds ratio, 13.56 [95% confidence interval, 1.85-99.52]; P = .03).

CONCLUSIONS:

These are the first data that show a decrease in the incidence of nonintentional ingestion of a specific drug by young children and a decrease in mortality from poisoning by this drug after the introduction of unit-dose packaging. There was a decrease in the incidence of iron ingestion and a dramatic decrease in the number of deaths due to iron poisoning. This validates unit-dose packaging as an effective strategy for the prevention of iron poisoning and iron poisoning deaths in young children. This highly effective intervention should be considered for other medications with a high hazard for morbidity and mortality when taken as an overdose.

Comment in

PMID:
15939855
DOI:
10.1001/archpedi.159.6.557
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center